Repository: Freie Universität Berlin, Math Department

Modularity revisited: A novel dynamics-based concept for decomposing complex networks

Sarich, M. and Djurdjevac, N. and Bruckner, S. and Conrad, T. O. F. and Schütte, Ch. (2014) Modularity revisited: A novel dynamics-based concept for decomposing complex networks. Journal of Computational Dynamics, 1 (1). pp. 191-212. ISSN 2158-2491

[img]
Preview
PDF
825Kb

Official URL: http://aimsciences.org/journals/displayArticlesnew...

Abstract

Finding modules (or clusters) in large, complex networks is a challenging task, in particular if one is not interested in a full decomposition of the whole network into modules. We consider modular networks that also contain nodes that do not belong to one of modules but to several or to none at all. A new method for analyzing such networks is presented. It is based on spectral analysis of random walks on modular networks. In contrast to other spectral clustering approaches, we use different transition rules of the random walk. This leads to much more prominent gaps in the spectrum of the adapted random walk and allows for easy identification of the network's modular structure, and also identifying the nodes belonging to these modules. We also give a characterization of that set of nodes that do not belong to any module, which we call transition region. Finally, by analyzing the transition region, we describe an algorithm that identifies so called hub-nodes inside the transition region that are important connections between modules or between a module and the rest of the network. The resulting algorithms scale linearly with network size (if the network connectivity is sparse) and thus can also be applied to very large networks.

Item Type:Article
Subjects:Mathematical and Computer Sciences > Mathematics
Divisions:Department of Mathematics and Computer Science > Institute of Mathematics > Comp. Proteomics Group
Department of Mathematics and Computer Science > Institute of Mathematics
Department of Mathematics and Computer Science > Institute of Mathematics > BioComputing Group
ID Code:1127
Deposited By:BioComp Admin
Deposited On:13 Feb 2012 09:32
Last Modified:12 Nov 2015 10:42

Repository Staff Only: item control page


  • Mathematics